Article Text

PDF

Treatment of nephrogenic diabetes insipidus with hydrochlorothiazide and amiloride
  1. Veronika Kirchlechner,
  2. Dieter Y Koller,
  3. Reiner Seidl,
  4. Franz Waldhauser
  1. Department of Pediatrics, University of Vienna, Währinger Gürtel 18–20, A-1090 Vienna, Austria
  1. Dr Waldhauser.

Abstract

Nephrogenic diabetes insipidus (NDI) is characterised by the inability of the kidney to concentrate urine in response to arginine vasopressin. The consequences are severe polyuria and polydipsia, often associated with hypertonic dehydration. Intracerebral calcification, seizures, psychosomatic retardation, hydronephrosis, and hydroureters are its sequelae. In this study, four children with NDI were treated with 3 mg/kg/day hydrochlorothiazide and 0.3 mg/kg/day amiloride orally three times a day for up to five years. While undergoing treatment, none of the patients had signs of dehydration or electrolyte imbalance, all showed normal body growth, and there was no evidence of cerebral calcification or seizures. All but one had normal psychomotor development and normal sonography of the urinary tract. However, normal fluid balance was not attainable (fluid intake, 3.8–7.7 l/m2/day; urine output, 2.2–7.4 l/m2/day). The treatment was well tolerated and no side effects could be detected. Prolonged treatment with hydrochlorothiazide/amiloride appears to be more effective and better tolerated than just hydrochlorothiazide. Its efficacy appears to be similar to that of hydrochlorothiazide/indomethacin but without their severe side effects.

  • hydrochlorothiazide
  • amiloride
  • nephrogenic diabetes insipidus
  • long term treatment

Statistics from Altmetric.com

Footnotes

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

    Linked Articles

    • Rapid responses
      BMJ Publishing Group Ltd and Royal College of Paediatrics and Child Health